A 32-year-old woman who misused multiple substances, including nitrous oxide (N2O), sought medical advice after she subacutely developed bilateral lower extremity weakness without a sensory level but with ataxia—her significant other developed similar symptoms with vitamin B12 deficiency due to N2O intake. Laboratory results revealed macrocytic anaemia despite normal B12 and folate levels, with serum markers pointing towards functional cobalamin deficiency. Spinal MRIs and cerebrospinal fluid analysis were unremarkable. Our patient was treated with vitamin B12 supplementation with an encouraging response.
- neurology (drugs and medicines)
- vitamins and supplements
- drugs misuse (including addiction)
Statistics from Altmetric.com
Twitter @abadmahgoub, @smitdeliwalaMD
Contributors AEM: conception, design, draft and review. SSD: acquisition and review. GB: draft and review.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.